MKSAP: 40-year-old woman with amenorrhea

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 40-year-old woman is evaluated for amenorrhea of 4 months’ duration. She has had weight gain, facial hair, alopecia, and debilitating fatigue. Her medical history is significant for psoriasis. She seems to be gaining weight in her face, abdomen, and neck. She also bruises easily. Her only medication is clobetasol for psoriasis.

On physical examination, temperature is 37.6 °C (99.7 °F), blood pressure is 148/90 mm Hg, pulse rate is 88/min, and respiration rate is 12/min. BMI is 38. She is obese with a round face. She has terminal hairs on her chin, upper lip, chest, and back. Mild facial acne, central obesity, and a few wide purple striae on the back of her arms are also noted. She has supraclavicular fat. Her skin has psoriatic plaques. Muscle strength in the upper and lower extremities is 4/5.

Which of the following is the most likely diagnosis?

A. Adrenocortical carcinoma
B. Cushing disease
C. Ectopic adrenocorticotropic hormone production
D. Iatrogenic Cushing syndrome

MKSAP Answer and Critique

The correct answer is D. Iatrogenic Cushing syndrome. This item is available to MKSAP 17 subscribers as item 23 in the Endocrinology & Metabolism section. More information on MKSAP 17 is available online.

The patient has iatrogenic Cushing syndrome caused by use of topical glucocorticoids in the treatment of psoriasis. Cushing syndrome presents similarly whether it is due to a pituitary adenoma (Cushing disease), adrenal tumor cortisol production, ectopic adrenocorticotropic hormone production, or excessive use of glucocorticoids. Her presentation would be consistent with any of these diagnoses; however, she is on high-potency topical glucocorticoids, so this alone explains her symptoms and presentation. Exogenous glucocorticoid use as a cause of Cushing syndrome is common, whereas the other causes are rare.

Key Point

  • The most common cause of Cushing syndrome is an elevated level of cortisol resulting from both endogenous and exogenous exposure to glucocorticoids.

This content is excerpted from MKSAP 17 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

Leave a Comment

Most Popular

Get KevinMD's 5 most popular stories.